Kentucky, 2013

Damaging Wind in Kentucky, April 16, 2013

April 16, 2013 · NWS RLX · 1 event in 1 county or zone

Convection developed during the afternoon, ahead of a cold front moving southeast through Ohio. As the convection matured and reached northeast Kentucky, stronger wind gusts occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Convection developed during the afternoon, ahead of a cold front moving southeast through Ohio. As the convection matured and reached northeast Kentucky, stronger wind gusts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 16, 5:59 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 16, 5:59 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EDT TUE APR 16 2013

.SYNOPSIS...
DIURNAL SHOWERS AND STORMS THROUGH THURSDAY AFTERNOON IN WARM
SECTOR. STRONG COLD FRONT CROSSES FRIDAY. HIGH PRESSURE BRINGS
SEASONABLY COOL WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
IN AN EARLY EVENING UPDATE...WAS A BIT SLOWER INCREASING POPS IN
WV...BUT BROUGHT POPS FURTHER SOUTH LATER THIS EVENING.  ALSO LEFT
CHANCE POPS THRU THE LATE NIGHT...IN THE WAKE OF THE EVENING
CONVECTION... EVEN DOWN INTO HTS-CRW-BKW.  SOUTH OF THE FRONT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BOTH NAM AND GFS SHOW PRECIP DEVELOPING IN THE WARM SECTOR THURSDAY
AFTERNOON...UNDER STRONG MOISTURE ADVECTION FROM THE GULF OF MEXICO.
OPTED TO INCREASE POPS FOR THIS TIME FRAME DUE TO INFLUX OF MOISTURE
COMBINED WITH A WEAK UPPER LEVEL SHORTWAVE RIDING SW TO NE ACROSS
THE CWA. DID LOWER TEMPS A DEGREE OR TWO WITH EXTRA CLOUDS
AROUND...STAYING PRETTY CLOSE TO A MAV/MET BLEND. AFTER SOUTHERLY
WINDS ON THURSDAY...WILL GET SOME TURNING BACK TO SE OVERNIGHT INTO
FRIDAY. LIKE THE SYSTEM LAST WEEK...THIS MAY ROB SOME MOISTURE DUE
TO DOWNSLOPING...WITH DEWPOINTS ON FRIDAY ONLY IN THE LOW TO MID
50S. SHOULD THE DOWNSLOPING TURN OUT TO BE STRONGER...AGAIN LIKE
LAST WEEK...THESE VALUES WILL BE TO HIGH. ALL OF THIS PUTS SOME
UNCERTAINTY INTO POPS WITH THE IMPACT OF COLD FRONT PASSAGE ON
FRIDAY...AND ESPECIALLY THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS. THE COLD FRONT SHOULD PUSH THROUGH FRIDAY
AFTERNOON...AT FAIRLY IDEAL DIURNAL TIMING FOR CONVECTION...HOWEVER
MOISTURE MAY BE A LIMITING FACTOR. AT ANY RATE...CONTINUED LIKELY
SHOWERS AND THUNDERSTORMS FOR FRIDAY...ALTHOUGH DID SLOW PROGRESSION
AN HOUR OR TWO COMPARED TO PREVIOUS FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT CLEARS FRI NIGHT WHICH WILL USHER IN ANOTHER COOL SHOT
FOR THE WEEKEND. GFS HINTING AT SOME AFTN SHRA ON SAT. WILL LEAVE
CAA INSTABILITY SHRA OUT OF GRIDS SAT AFTN WITH JUST A PINCH OF
MOISTURE ARND H85 NOTED ON MDL SOUNDINGS. WILL PLAY UP THE FLAT
STRATOCU THOUGH...ESPECIALLY ACROSS SE OH AND N WV. WEAK SFC HIGH
BUILDS IN OVERNIGHT WITH DIURNAL CLDS DISSIPATING. GUIDANCE COMING
IN ON THE COLD SIDE FOR SUNDAY MORNING WITH BOTH ECMWF AND GFS
SHOWING FROST CONCERNS WITH FREEZE POTENTIAL N MTNS. FROST/FREEZE
PROGRAM HAS NOT STARTED YET THOUGH...WITH GREENING JUST NOW
SHOWING DOWN HERE IN LWR ELEVATIONS. WILL LEAVE OUT OF WX GRIDS
AND HWO FOR NOW GIVEN PROGRAM HAS NOT STARTED YET OUTSIDE OF THE
MTNS.

WARMING TREND COMMENCES NEXT WEEK WITH MODEST WAA. A COASTAL MAY
FORM EARLY NEXT WEEK BUT NOT EXPECTING ANY IMPACTS ATTM.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MAIN TREND - LEAVING CONVECTION LINGERING LONGER IN CENTRAL AND
SOUTHERN COUNTIES LONGER INTO THE NIGHT...THROUGH FIGURING ON
WEAKENING INTENSITY AFTER 02Z.

HAVE PREFRONTAL CONVECTION MOVING EAST AND SINKING SOUTH 00Z TO
04Z.  WILL INCREASE CHANCES OF THUNDER FOR HTS-CRW CORRIDOR...WITH
THE LINGERING INSTABILITY OVER KENTUCKY.  CEILINGS 2 TO 3 THSD FT
AND VSBY BRIEFLY AOB 3 MILES IN STRONGER EVENING CONVECTION.

WILL ALSO LOWER CEILINGS BEHIND FRONT...REACHING AROUND 2 THSD FT
DOWN TO PKB-CKB CORRIDOR 06Z TO 14Z...BEFORE LIFTING AGAIN.  HAVE
LOW CONFIDENCE IN CEILING HEIGHTS UNDER THE SHALLOW FRONTAL
INVERSION.

ALSO LEFT THE POSSIBILITY OF SHOWERS AND EVEN THUNDER ACROSS CENTRAL
AND SOUTHERN COUNTIES DURING THE LATE NIGHT...SOUTH OF THE FRONT.

HAVE SCATTERED TO BROKEN CLOUDS LIFTING INTO 3 TO 4 THSD FT AGL 15Z
THROUGH THE AFTERNOON...WITH POSSIBILITY OF SCATTERED CONVECTION IN
WARM SECTOR 18Z WEDNESDAY TO 00Z THURSDAY.

AFTER 12Z...BACK INTO THE WARM SECTOR WITH GENERALLY VFR CU AND
WIDELY SCATTERED SHOWERS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE...LOW TO MEDIUM.

ALTERNATE SCENARIOS: DEVELOPMENT OF LOW CLOUDS NORTH OF FRONT IN
QUESTION.  LOW CLOUDS MAY COME FURTHER SOUTH THAN FORECAST...TO
INCLUDE HTS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    M    M    M    M    M    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    M    M    M    H    H    H    M    M    H

AFTER 00Z THURSDAY...
IFR POSSIBLE WITH PREFRONTAL AND FRONTAL CONVECTION FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...KTB
Hazardous weather outlook, Apr 16, 2:53 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT TUE APR 16 2013

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-172000-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
353 PM EDT TUE APR 16 2013

...SEVERE THUNDERSTORM WATCH 111 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

KYZ102-103-105-WVZ005-006-013>015-172000-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
353 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ024>027-033>040-046-047-172000-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
353 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 16, 5:34 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
634 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             SOMERSET                39.81N  82.30W
04/16/2013  E0.70 INCH       PERRY              OH   PUBLIC

&&

EVENT NUMBER RLX1300564

JM
Special weather statement, Apr 16, 5:56 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT TUE APR 16 2013

OHZ066-067-162330-
MORGAN OH-PERRY OH-
656 PM EDT TUE APR 16 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY AND NORTHWESTERN
MORGAN COUNTIES...

AT 651 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
LOGAN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR NEW LEXINGTON AROUND 710 PM AND CROOKSVILLE
AROUND 720 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3982 8216 3982 8207 3978 8207 3977 8194
      3962 8190 3958 8226 3959 8238 3961 8239
      3973 8238 3975 8241 3979 8241 3985 8216

50
Local storm report, Apr 16, 6:30 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             SHAWNEE                 39.61N  82.21W
04/16/2013  E1.00 INCH       PERRY              OH   PUBLIC

&&

EVENT NUMBER RLX1300565

JM
Special weather statement, Apr 16, 6:33 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EDT TUE APR 16 2013

OHZ075-083>086-WVZ007-170030-
ATHENS OH-GALLIA OH-JACKSON OH-MASON WV-MEIGS OH-VINTON OH-
733 PM EDT TUE APR 16 2013

...STRONG THUNDERSTORMS WILL AFFECT ATHENS...JACKSON...NORTHERN
GALLIA...NORTHWESTERN MASON...VINTON AND WESTERN MEIGS COUNTIES...

AT 730 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 9
MILES WEST OF LAKE HOPE STATE PARK TO 8 MILES NORTHWEST OF WELLSTON
TO 7 MILES SOUTHEAST OF WAVERLY...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR PETERSBURG...AND MCARTHUR AROUND 740 PM...
ZALESKI...LAKE HOPE STATE PARK...HAMDEN...AND COALTON AROUND 745
PM...WELLSTON...AND JACKSON AROUND 750 PM...BUCHTEL AND OAK HILL
AROUND 755 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3917 8279 3937 8270 3938 8252 3940 8251
      3939 8230 3947 8227 3945 8185 3932 8185
      3900 8198 3884 8214 3878 8223 3896 8281

28
Special weather statement, Apr 16, 6:44 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT TUE APR 16 2013

OHZ076-WVZ009>011-019-170045-
PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-WOOD WV-
744 PM EDT TUE APR 16 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
RITCHIE...NORTHERN WOOD...PLEASANTS...TYLER AND WASHINGTON
COUNTIES...

AT 742 PM EDT...THESE THUNDERSTORMS WAS LOCATED NORTH OF
BELPRE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

IF ANY OF THESE STORMS INCREASE IN INTENSITY...A SHORT-FUSED
THUNDERSTORM MAY BE NEEDED.

THESE STORMS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 16 IN OHIO...AND BETWEEN MILE MARKERS 176 AND 186 IN
WEST VIRGINIA.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3960 8134 3961 8125 3958 8125 3957 8103
      3932 8086 3923 8170 3942 8177 3959 8153
      3959 8149 3962 8148 3964 8146

28
Local storm report, Apr 16, 7:13 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     2 SW ALBANY             39.21N  82.22W
04/16/2013  M46 MPH          ATHENS             OH   AWOS

&&

EVENT NUMBER RLX1300566

JM

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boyd

When
April 16, 7:18 PM EST
Where
Boyd County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.470, -82.630

Several trees fell within the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434819.